While I was still in practice, patients often would complain of having increase sweating particularly at night. Patients would often say to me; “I have a very hard time sleeping at night because of the sweats… and even Harder time staying dry!” I often concentrated more on the ‘lack of sleep’ and did not fully grasp the significance or discomfort, for that matter, of the “sweating” which was the real culprit. The issue of “sweating” somehow did not seem to be such a big problem in the grand scheme of ALL the other Parkinson’s symptoms.
But in reality, “excessive sweating” can be a real problem and if significant enough it can truly put a big damper on someone’s lifestyle; this in light of the fact that PD is already an extremely public disease for most of us. Unfortunately, sometimes in society we are judged whether we like it or not, primarily on first impressions which usually are as superficial as an appearance. Now, imagine the pressure, us PD patients’ feel, at times, when we go about in public being stiff, unable to smile with tremors and involuntary movements (dyskenisias) which only serve to fuel our inner anxiety causing a rise in our temperatures making us perspire even more adding to the embarrassment of being seen in public. Worst, although sweat typically does not smell…sweat caused by stress or anxiety does!
This overall scenario would make anyone of us want to hide under a rock or never leave our homes. However, there are a few steps we can take so that at least we can minimize our perspiration and reduce any chance for any offensive odor which might make us more self aware.
First of all, normal sweating helps to keep the body temperature in check like in hot weather or during high temperatures such as fever, or during exercise. Excessive sweating (hyperhidrosis) means that you sweat more than normal even when you are not particularly hot, anxious or exercising. People with Parkinson’s suffer a number of changes in the skin one of which is increased perspiration. These changes can either result in under secretion (hypohidrosis) or over secretion presenting usually in the form of night sweats after starting on dopamine medications especially levodopa is very common. But, because sweat is a way for our bodies to regulate our internal temperature any changes can be potentially harmful plus can cause severe emotional distress to an individual homeostasis and their lifestyle. For now, we are concentrating in the increase of sweat production.
So, why does this happen and what can we do to decrease the excessive sweating that may be contributing to our reluctance to go out in public or interfere with our intimacy and sex life?
It is important to remember that all Parkinson’s people experience changes to their skin…skin is full of dopamine!
Over time Parkinson’s individuals lose sweating capabilities in the extremities like the hands and feet therefore increasing over the entire body as a compensatory mechanism! This process only worsens as the disease progresses. Plus, Parkinson’s medications also can cause generalized sweating or hyperhidrosis. Other causes of increased sweating are thyroid disease, anxiety disorder, cancers, and other hormonal problems to name a few as well as medications.
Anticholinergic medications can block sweat causing a dangerous rise in body temperatures especially in hot weather; hence it may be important to reconsider their use if you are an elderly patient or cut down on dose during the summer /hot months. This is because older people have a harder time regulating temperature especially during summer months if they live in very hot climates. Levodopa usually causes severe drenching especially during “off” states; but can also increase sweating at other times like night time. Therefore it is important to talk to your physician to adjust medication because if you are experiencing such severe sweating during the “off” state which usually means other motor and non-motor symptoms are uncontrolled during this time as well.
What can you do?
- Have medicines adjusted by tour physician /especially levodopa
- Take lukewarm showers/baths
- Drink extra fluids particularly water, even Gatorade and pedia-lyte (which comes in popsicles- best for hot weather)-stay hydrated
- Wear light cotton clothes
- If sweating is severe talk to doctor about medications like propranolol
In order to avoid body odor due to excessive sweating:
1. Make sure you use antibacterial soap when bathing
2. Towel off completely
3. Use “industrial strength” antiperspirants/ deodorants – work best if you apply at night before bed time not after showering or will wash off; it takes 6 to 8 hours for antiperspirants to enter sweat ducts and properly clog pores plus body is cooler at night. But do reapply at least once during the day.
4. Keep clothes clean and use garments which do not lock in sweat or bacteria, like cotton. Cut out or decrease offensive foods and drinks-like onion, garlic, alcohol, and spicy foods which tend to increase temperature of the body and wear breathable shoes and clothes.
Dr. M. De Leon is a movement disorder specialist on sabbatical, PPAC member and research advocate for PDF (Parkinson’s Disease Foundation); Texas State Assistant Director for PAN (Parkinson’s Action Network). You can learn more about her work at http://www.facebook.com/defeatparkinsons101 you can also learn more about Parkinson’s disease at www.pdf.org or at www.wemove.org; http://www.aan.org, http://www.defeatparkinsons.blogspot.com All materials here forth are property of Defeatparkinsons. without express written consent, these materials only may be used for viewers personal & non-commercial uses which do not harm the reputation of Defeatparkinsons organization or Dr. M. De Leon provided you do not remove any copyrights. To request permission to reproduce release of any part or whole of content, please contact me at firstname.lastname@example.org contributor http://www.assisted-living-directory.com Contributor http://www.lavozbrazoriacounty.com
14 thoughts on “Excessive Sweating In Parkinson’s Patients: by Dr. De Leon”
Hi,thank you so much for this…I was Dx around the time menopause was ending so, now Ive come to realise,this situation is not a hotflash! I live in B.C. and the weather varies from -25 to 104 degrees yearly…..so? I own tons of clothes .(we all do) however,recently my partner was chiding me about my 60 or so,tank top collection ,its good for all seasons.Aside from waking up,flipping the duvet and listening to grumbling,my main issue has turned out to be night terrors.I sleep deeply to the point that I’m completely “off” and physiologically,I mimic the result. I am quite certain this is happening,as ,the best deep sleeps end up that way..but never before P.D……thanks for all your good work ,Fanny
Thank you Fanny for your comments! I do sympathize…I too have become extremely hot! Since most of your sweating occurs at night other than sleeping in a cooler room with cooler clothing,I recomend you speak with your physician about adjusting your medications. Perhaps need to up the dose right at bedtime or take an extended release at bedtime to keep you from wearing off! best of luck….don’t forget to keep hydrated as well!
thank for post
I want to know about more about body order
stress sweating is what has an odor- so using clinical strength deodorant and antibacterial soap helps eliminate odor- plus may consider doing botox or trying new medicine to help with underarm sweating. good luck
My father-in-law suffers from severe hyperhidrosis. His entire body. He soaks through his cotton clothing and then it’s difficult to get him warm. It’s not uncommon for him to soak through 3-4 t-shirts in an hour. There is not a strong odor associated with his sweating. Any suggestions would be appreciated.
Judyismblog- i totally understand what you are going through i have had episodes like that – before we embark on treatments make sure he talks to his doctor because from personal experience when is so severe like that that usually means an underlying problem e.g. diabetes, infection, thyroid problem…for me it is usually a sign of an underlying infection even if mild (commonly a urine infection) it can super charge the autoimmune system – sometimes it can be medication like too much in case of amantadine or not enough like needing more levodopa..map out times -like after eating, also note if any chills or other symptoms – best of luck!
keep me posted
i absolutely know the feeling..i would first look to see when sweating is occurring – is it after medication intake or when medicine wears off? some medicines like amantadine can cause sweating other like levodopa usually causes sweating when medicine levels getting low or wearing off- also make sure that is not related to eating could be getting hypoglycemic ( low sugars) or due to infection – make sure talk to doctor about reviewing meds and looking at other medical problems..best of luck
thank you for sharing